Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Taking doxycycline hyclate. Started talking in sleep and feeling confused. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Are there side effects of a Psychological nature with Doxycline Hyclate 100 mg, My wife seems to be talking in sleep and at times confused>>>
Posted Thu, 21 Feb 2013 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 50 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

Though psychological side effects are not common with Doxycycline, yet they have been reported rarely. Generally, the elderly are much more prone to develop side effects of medication, especially the central nervous system side effects like confusion, problems with attention / concentration, sleep disturbances, drowsiness and sometimes, even delirium.

The psychological side effects of Doxycycline could be mediated through two mechanisms - one is the direct toxicity of the medication. Second is indirectly by causing interaction with other medication or through other effects like water and salt imbalance, which in turn, cause the psychological side effects.

Having said this, I would also like to let you know that there can be several other medical causes for her symptoms - like dehydration, carbon dioxide retention (due to her COPD), salt imabalances, abnormal sugar levels, high blood pressure, etc. So, I would suggest that you report this problem to her doctor so that your wife can have a proper assessment done to determine the cause of these symptoms. If necessary, a change in antibiotic may be advised.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor